CSN Login
Members Online: 4

You are here

is tamoxifen necessary?

lookrider
Posts: 10
Joined: Aug 2010

hi all. i've been lurking around since my diagnosis; july and since then i have had a bilat. mastectomy for IDC. also had to have an axillary node dissection since some of the nodes in the sent. node biopsy were hot. waiting test results for the oncotype dx test so i do not know if chemo will be necessary. i will not have radiation since i opted for the mastectomy. i am er/pr + her2 - it is my understanding that tamoxifen decreases the recurrence rate of another breast cancer and not other cancers. if this is so, and if i receive a low score on the onco test then what good would the tamoxifen do? i am really confused about this and just do not want to have to take it due to the side effects. any thoughts????

b7pima
Posts: 16
Joined: Jul 2010

I am going through the same thing and wondered if my Oncologist is just prescribing it to cover herself. I had a low Oncotype score and wondered why the heck I'm putting myself through these side effects.

cahjah75's picture
cahjah75
Posts: 2631
Joined: Jun 2010

We are all individuals and our oncologist treat us as such. I have a sister who's dx 9 years ago was DCIS. She had lumpectomy, rads and 5 years Tamoxifen. Friday she is going for a biopsy of other breast and if it's DCIS again will do rads again. My other sister had lumpectomy, chemo, rads & 5 years Arimidex. I had bilateral mastectomy in June. I'm in treatment for chemo and rads are still questionable. Even though I'm post menopause I may be given Tamoxifen for 5 years. I am ER/PR+ and Her2-. Good luck in your quest for answers.
Char

greyhoundluvr's picture
greyhoundluvr
Posts: 402
Joined: Apr 2010

explained it to me is that in ER/PR+ women, the cancer cells look for estrogen and use it to continue to grow and develop (bad thing). In women taking Tamoxifen and other estrogen inhibitors, the medication keeps any errant cancer cells from absorbing the estrogen in the body so they keep looking and trying to gobble it up (this always makes me think of Pac Man). When the cells can't absorb the estrogen, they wear out and die (which would be the good thing). It seems a lot of the doctors are use Tamoxifen in pre-menopausal women and other estrogen blockers (like Arimidex) in post-menopausal women. Any many of them are moving away from the 5 year plan to taking it longer (I was told forever). I have been on the Arimidex for about a month now and, so far, no significant problems. I hope this helps - I'm sure your oncologist will be able to explain it better than I have:)

sal314
Posts: 633
Joined: Jul 2010

if you are er or er/pr positive your cancer feeds of of estrogen/Pr hormones. By taking Tamoxifen (an estrogen blocker) it blocks the estrogen from entering the cells and causing the cancerous cells to grow and multiply. Without estrogen the cell can not grow, multiply and spread.

Statistically, if you take Tamoxifen, you reduce the "chance" of a recurrance by 50%.

I hated being on it, and didn't start it until 4 years after my original diagnoses. I finally gave in because my oncologist kept pestering me and telling me it would be really, really wise to be on it. Being farely young, and scared about getting a recurrance, I decided to go on it. I just finished my 5-years last week.

It's also my understanding that if you have any node involvement it would be a wise choice to go ahead with the Tamoxifen. The more nodes that are involved, the higher the risk of recurrance or metastis(sp?). I had no nodes involved, but because my er/pr receptors where so high, it was highly recommended to do the Tamoxifen.

Of course, each bc is unique to each individual, so you really need to talk to your doctor and have them go through all the choices of treatment and statistics for each treatment vs. non-treatment with your specific bc diagnosis.

Blah!! It's so hard to try to explain things through writing! Hope this was somewhat clear and helpful??!

Blessings,
Sally

Boppy_of_6's picture
Boppy_of_6
Posts: 1138
Joined: Apr 2010

I agree with Sally and greyhoundluvr. I got the same understanding from my ONC about blocking the estrogen and such. I had a lumpectomy ER+ PR+ HER- no nodes involved,Surgery followed by 4 rounds of TC and 30 rads. I started Tamoxifen about 2 1/2 weeks ago, so far so good. This is just my experience. Glad you are checking your options. God Bless(((Hugs))) Janice

jphilpo
Posts: 177
Joined: Mar 2010

I had to respond to you and other because I am in the middle of a HUGE debate in my mind. I had a double mastectomy, chemo, rads & reconstruction. I took femara for the past six months and it was the worst time of my life. For me, the side effects were horrendous, (joint pain, hobbling when walking, depression, ) I could go on and on. I called my dr. in tears and he said to stop it immediately and we will talk about it at my next appt. which is the 28th of this month.
I already feel SO MUCH BETTER! I don't know what to do. I know there are a couple of more drugs I can try, but I just can't go through
that again.

It is so confusing. Some women are very lucky and go through this with little or no side effects. For me, that didn't happen.
Thanks for letting me vent. There are so many of us out there suffering,

Jean

Miss Murphy's picture
Miss Murphy
Posts: 302
Joined: Feb 2010

My onc also feels these drugs are necessary. I was ER+, node negative and had a low onco score - had a masectomy and didn't need the chemo rads route. I'm post menopausal and started off on Femara and then Arimidex - both drugs caused me awful side effects. I hung in there for a little over a year and last fall my onc switched me to tamixofen. All I can say is that the tamoxifen is more doable than the AI drugs and I'm going to do my best to hang in there with this drug for the next 2 1/2 years and hope I can go off it at that point.

Everyone is different and you need to get all the info you can and talk to your doctor and make the best decision for YOU.

Hugs, Sally

AMomNETN
Posts: 242
Joined: Apr 2010

I don't know. I take Tamoxifen and I've been on it for a couple of months now. Only major side effect are hot flashes. I look at taking Tamoxifen they same I did with the Pill years ago. I took the pill not to have babies and if Tamoxifen keeps the cancer away I will take it.
I also know that like the pill, tamoxifen may react differently in each person, and we must try other meds. This choice is individual but I'll take whatever if it increases my chances of not having BC again.

jphilpo
Posts: 177
Joined: Mar 2010

AllI am really saying is that we all do the best we can . I don't think anyone who is really suffering out there on these drugs wants to feel that they are being judged when they find that for whatever reason, the side effects are horrendous. I am glad that some of you are "only having hot flashes". I wish that were true for me. I am crying as I write this. Of course I have spoken to my doctor and of course I will do whatever I can to increase my chances of not having breast cancer again.
I am simply sharing my story and reaching out. Let's not be so quick to judge.

carkris's picture
carkris
Posts: 4554
Joined: Aug 2009

I have been on tamoxifen since June, I get hot flashes at night, and it disrupts my sleep. I am on an antidepressant so that helps the depression part. My rads onc said the tamoxifen was more important than chemo as it is a targeted therapy. I hate having to take meds, but I cant not take them. Its an individual decision

Bethange
Posts: 1
Joined: Feb 2018

Beware of Antidepressants and ER+ Breast Cancer.  They are now linking SSRI's with this type of breast cancer.  I believe it may have caused mine.  After all the synthetic drugs that play havoc on the body, I will most likely choose not to take Tamoxifen

Pinkpower's picture
Pinkpower
Posts: 437
Joined: Jun 2010

Hello lookrider..
I too struggled with the decision to take Tamoxifen cause of the side effects. But finally for myself I decided to go ahead & take it. I've been on Tamoxifen for almost 2months now. So far, I still have hot flashes that started when I was on chemo Taxotere and Carbo. But also my mood swings have increased, there even have been a few episodes of anxiety attacks here and there and the pain in my bones, especially my hips and legs. But if the Tamoxifen works, then it will be all worth it. Good luck in finding answers that will help make your decision easier. Also, to reduce the chances of getting ovarian cancer, both my onc and Gyno doc have advise me to remove my ovaries. I really struggled with this, but finally decided to go ahead and do it, my tubes are already tied so obviously Im was not having any more kids, so why not reduce my risks. Hope this helps.

Lupe

anniemshe's picture
anniemshe
Posts: 79
Joined: Oct 2017

I took it for 5 years and blessed to have some minor side effects eg hot flushes, insomnia and mood swings ( bothered the others around me more than it did me). At year 7 cancer free my Dr told me new research indicates that tamoxifen was more effective if taken for 10 years. I was reluctant to start it again, feeling healthy n thinking it’s over so told her no. She left it n following year again brought up the topic but I was still reluctant. Just 8 months before my 10 year mark I had a shoulder pain n turned out it was BACK. But this time I was Stage 4!!! 

So my 2cents worth is if you can handle the side effects and it’s not too horrible perhaps it’s a good idea to just take it.

I still wonder if I had taken it when my Dr advised me to if the cancer wouldn’t have reoccurred!! But I guess there’s no point crying over spilt milk. I plod on and try to keep positive. 

Subscribe to Comments for "is tamoxifen necessary?"